By Gary M. White, MD
Brown spots after a drug eruption.
Postinflammatory hyperpigmentation (PIH) is the occurrence of dark patches of the skin at the site of a previous (recent) skin rash [JAAD 2017;77;591]. It represents excess melanin in the skin caused by inflammation from the previous disorder.
It is common for the skin to darken in the areas of a prior skin condition. Some diseases are notorious for this effect, e.g. acne (in the darker-skinned patient), lichen planus, fixed drug eruption, nummular eczema and phytophotodermatitis. Single lesions can be both dark and varied in color, mimicking melanoma (see photos below). Epidermal PIH tends to be light to dark brown whereas dermal PIH tends to be gray to black. Epidermal PIH is enhanced and appears darker with Wood's light examination whereas dermal PIH does not. A biopsy of course can distinguish the two.
Epidermal PIH usually disappears spontaneously within months to years if the trigger is removed. Dermal PIH has a more prolonged course and may be permanent. Of course, the causative disease should be treated. Sunscreen may be applied if the area is sun-exposed. In resistant cases, the combination of hydroquinone, retinoic acid and a cortisone (e.g. TriLuma) appear most effective [JAAD 2017;77;607]. Laser may be considered, especially the Q-switched Nd:YAG laser [JAMA Derm 2017;153;199].
Eczema (red and scaly areas) and the resulting PIH on the abdomen (buckle area) of a woman with a nickel allergy.
Same patient as in the top photo. PIH post drug eruption.
An unusually swirled pattern of PIH.
This lip pigmented lesion of several months was biopsy-proven to be postinflammatory hyperpigmentation.
PIH can be both dark and varied in color, mimicking melanoma. Both of these cases were biopsy-proven PIH.
Homepage | FAQs | Contact Dr. White